Anticoagulation Therapy in the Nursing Home
Anticoagulant medications, such as Heparin, Lovenox, and Warfarin (Coumadin), are used to prevent thrombosis (clotting) in residents with a variety of healthcare issues, including strokes, irregular heart rhythm, and recent hip or knee surgery. It is important to understand that even with the best of manufacturing and medication administration, anticoagulant medications may be as helpful as they are harmful, depending on a resident’s health. The following are some important points to know if your elderly love one is taking an anticoagulant medication.
Anticoagulation therapy is most often started in the hospital with Heparin or Lovenox. These drugs are not available in an oral formulation so they are given by IV or under the skin (subcutaneously). The drug Coumadin may be started at the same time, or within a few days of the Heparin or Lovenox. When the lab (PT/INR) shows a therapeutic level of Coumadin in which blood clots will most likely be prevented, the Heparin or Lovenox is discontinued and the resident maintains on Coumadin. Unfortunately, in the nursing home setting, if the two medications are given together, daily labs are needed for monitoring. Three common mistakes often happen when these medications are given together in the nursing home, increasing the risk of bleeding, which can result in injury or death.
- The nursing staff does not ensure the labs are drawn daily as ordered.
- The physician forgets to order the daily labs.
- The nurse does not report the labs to the physician and the two medications are used together for too long.
When residents are at high risk for falls, the use of Coumadin therapy needs to be carefully evaluated. If a resident on Coumadin falls and hits his or her head, a dangerous brain hemorrhage (bleed) could result, leading to significant injury and maybe even death. On the other hand, not providing Coumadin therapy may increase the risk of stroke or other clots. It is important for health care providers, residents, and their loved ones to discuss the risk versus benefits of Coumadin therapy. It is also important that nursing home staff and the physician document in the resident’s medical record the rationale for discontinuing Coumadin therapy if the risks of taking this medication outweigh the benefits.
Another danger with Coumadin therapy is the risk for lethal drug interactions resulting in bleeding. Even Tylenol in doses over 2000 mg per day (just four extra strength) can cause a dangerous bleeding interaction when taken with Coumadin. One of most common dangerous interactions is the use of Coumadin with antibiotics. It is important for healthcare providers to ensure an increased frequency of PT/INR lab monitoring for residents who must take antibiotics along with Coumadin.
What is the procedure for monitoring Coumadin therapy in the nursing home?
The monitoring of Coumadin therapy is individualized based on the resident’s needs along with the physician’s usual practice. For most residents, the PT/INR is monitored daily until stable then weekly or every other week.
Coumadin is often dosed at bedtime to ensure labs are returned in time to be addressed by the physician before the next dose is due in case adjustments need to be made. When the PT/INR is elevated, the resident has an increased risk of bleeding and the dose of Coumadin should be decreased. When the PT/INR is extremely elevated, antidotes of Vitamin K and fresh frozen plasma may be administered.
Who is at highest risk for bleeding on Coumadin or other anticoagulant therapy?
- Elderly residents
- Those with a low body weight
- Those on a high dose of Coumadin
- Those with liver or kidney disease that may affect elimination of the medication from the body
What are signs of bleeding that should be monitored while on Coumadin or other anticoagulant therapy?
- Increased bruising of unknown origin
- Blood in stools or urine
- Bleeding gums
- Excess bleeding with minor injuries
RXList: Coumadin Side Effects and Drug Interactions
CHEST, 2001:119:8S-21S. Oral Anticoagulants: Mechanism of Action, Clinical Effectiveness, and Optimal Therapeutic Range